Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 120, NWS La Crosse, WI

July 21, 2001Fillmore County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 21, 2001, 2:59 PM CDT for Fillmore County, Minnesota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 2001, 2:59 PM CDT (19:59 UTC)
Expired
Jul 21, 2001, 3:30 PM CDT
In force
31 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Fillmore County, MN

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:05 PM CDTHail 1Bratsberg, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2001-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2001-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1431 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 211959
SVRLSE

MNC045-212030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
259 PM CDT SAT JUL 21 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FILLMORE COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 330 PM CDT

* AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF RUSHFORD VILLAGE...OR
  ABOUT 11 MILES EAST OF PRESTON...MOVING EAST AT 30 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:45 PM CDT, 14 minutes earlier.

Area forecast discussion, Jul 21, 2:45 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT SAT JUL 21 2001

FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES TONIGHT THRU
MONDAY..TEMPERATURES.

DATA ANALYSIS AT 18Z SHOWED A TROUGH FROM NORTHWEST MN INTO WESTERN
NEBRASKA.  A MESO-HIGH WAS CENTERED NORTHWEST OF KMCW...IN RESPONSE
TO THE TSRA CLUSTER OVER SOUTHEAST MN INTO NORTHERN IA. TSRA CLUSTER
WAS BEING FED BY 850MB MOISTURE TRANSPORT INTO AN OUTFLOW BOUNDARY
ACROSS SOUTHERN MN...LAID DOWN FROM CONVECTION THAT ROLLED ACROSS
NORTHERN MN DURING THE PRE-DAWN HOURS.  CLUSTER WAS MOVING EAST-
SOUTHEAST AT ABOUT 30KT...DIMINISHING AS THE MOISTURE TRANSPORT/LOW
LEVEL JET WEAKENS THRU THE AFTERNOON. PLENTY OF MOISTURE AND
INSTABILITY AHEAD OF THE CONVECTION THIS AFTERNOON...WITH DEWPOINTS
IN THE MID 70S AND TEMPS AROUND 90.

12Z MODELS LOOK TO HAVE INITIALIZED WELL...AT LEAST WITH RESPECT TO
THE LARGER SCALE FEATURES. 12Z SOLUTIONS QUITE SIMILAR THRU 48-60HRS
/WITH LARGE SCALE/...AND QUITE SIMILAR TO THEIR PREVIOUS RUNS. ETA
SHOWS THE MOST DIFFERENCE TO ITS PREVIOUS RUN...BUT IS NOW MORE IN
LINE WITH NGM/AVN SOLUTIONS. WILL FAVOR ETA THIS CYCLE DUE TO ITS
BETTER RESOLUTION AND HOPEFULLY BETTER HANDLE ON SMALLER SCALE
FEATURES TO IMPACT THE AREA FOR THE NEXT COUPLE DAYS.

FORCING FOR THIS AFTERNOONS SHRA/TSRA CONTINUES TO WEAKEN...BUT MAY
YET HAVE TO ADD SOME EVENING WORDING TO ZONES TO DEAL WITH IT.
CONVECTION THE PAST FEW DAYS HAS BEEN STRONGLY TIED TO 850MB MOISTURE
TRANSPORT/ADVECTION AND ANY SMALL SHORTWAVES. BEST MOISTURE TRANSPORT
GRADIENT REMAINS WEST OF THE FORECAST AREA TONIGHT...HOWEVER ALL
MODELS SHOW SOME MOISTURE TRANSPORT ACROSS THE AREA. WILL HANG ONTO
CHANCE POPS TONIGHT ONCE ONGOING SHRA/TSRA MOVE OUT. ALL MODELS POINT
TO BETTER MOISTURE TRANSPORT INTO THE AREA SUN AND INTO SUN NIGHT.
ETA/NGM GENERATE QPF OVER THE FORECAST AREA...WHILE AVN TRENDS DRY.
GIVEN THE VERY MOIST /PW/S AROUND 2 INCHES/ AND UNSTABLE AIRMASS OVER
THE REGION...WILL GO ALONG WITH HIGHER NGM-FWC POPS FOR SUN/SUN
NIGHT. WILL NOT RAISE TO LIKELY AT THIS POINT...AS ALL MODELS HAVE
BEEN FLIP-FLOPPING ON PRECIP TIMING/PLACEMENT AS THEY STRUGGLE WITH
MESO FEATURES. WILL TAKE A LOOK AT 18Z MESO-ETA FOR ANY PRECIP
TRENDS. LOWERED HIGHS ON SUN TO NEAR GUIDANCE VALUES AS PLENTY OF
CLOUD COVER A GOOD BET...ESPECIALLY BY AFTERNOON.

MODELS HAVE CONVERGED ON TIMING OF ENERGY LIFTING OUT OF THE WESTERN
TROUGH AND FLATTENING THE UPPER RIDGE ACROSS THE CENTRAL U.S.
STARTING SUN NIGHT. STRONGER WAVE PROPAGATING ACROSS CENTRAL CAN
PUSHES A TROUGH/ COLD FRONT THRU THE AREA MON. CHANCES SHRA/TSRA
CONTINUE INTO MON NIGHT UNTIL FRONT PUSHES SOUTHEAST OF THE AREA.
HIGH BUILDS IN FROM CANADIAN PLAINS WITH A DRIER AIRMASS FOR TUE.
MEDIUM RANGE MODELS THEN DEEPEN THE EASTERN CANADA TROUGH WITH THE
INFLUX OF SHORTWAVE ENERGY FROM THE WEST. THIS BACK-DOORS A SECONDARY
COLD FRONT AND HIGH INTO THE AREA FROM NORTHEAST CANADA FOR WED INTO
FRI...FOR A DRIER AND COOLER PERIOD.

NUMERICAL TEMP GUIDANCE SIMILAR FOR TONIGHT THRU MON AND LOOKS
REASONABLE. HIGHS SUN MAY END UP TOO WARM IF CONVECTION FIRES AND
MOVES ACROSS DURING THE AFTERNOON. WILL LET LATER SHIFTS GET A LOOK
AT 00Z DATA AND PRECIP TRENDS OVERNIGHT AND MAKE TEMP /AND POP/
ADJUSTMENTS AS NECESSARY.

.LSE...NONE.

RRS

In the hours before

Special weather statement, Jul 21, 10:55 AM CDT, 4 hours 4 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-211800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1055 AM CDT SAT JUL 21 2001

HAZARD - SCATTERED THUNDERSTORMS...WITH LOCALLY HEAVY RAIN...GUSTY
WINDS AND HAIL.

TIMING - FROM EARLY THIS AFTERNOON THROUGH TONIGHT.

LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST
INTO CENTRAL WISCONSIN.

DISCUSSION - A COMPLEX OF THUNDERSTORMS OVER SOUTHERN MINNESOTA
AND NORTHERN IOWA WILL CONTINUE MOVING EAST SOUTHEAST TODAY. THE
ATMOSPHERE REMAINS MOIST AND UNSTABLE ACROSS THE AREA. HOWEVER...
WINDS AT THE SURFACE AND ALOFT REMAIN WEAK. A FEW STORMS MAY BECOME
SEVERE AND PRODUCE LOCALLY HEAVY RAIN.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED THIS
AFTERNOON...ESPECIALLY ACROSS SOUTHEAST MINNESOTA AND NORTHEAST
IOWA.

RABERDING

@RUKWBCe7KDENWWUS35 KLSE 211555
SPSLSE
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-212300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1055 AM CDT SAT JUL 21 2001

HAZARD - SCATTERED THUNDERSTORMS...WITH LOCALLY HEAVY RAIN...GUSTY
WINDS AND HAIL.

TIMING - FROM EARLY THIS AFTERNOON THROUGH TONIGHT.

LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST
INTO CENTRAL WISCONSIN.

DISCUSSION - A COMPLEX OF THUNDERSTORMS OVER SOUTHERN MINNESOTA
AND NORTHERN IOWA WILL CONTINUE MOVING EAST SOUTHEAST TODAY. THE
ATMOSPHERE REMAINS MOIST AND UNSTABLE ACROSS THE AREA. HOWEVER...
WINDS AT THE SURFACE AND ALOFT REMAIN WEAK. A FEW STORMS MAY BECOME
SEVERE AND PRODUCE LOCALLY HEAVY RAIN.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED THIS
AFTERNOON...ESPECIALLY ACROSS SOUTHEAST MINNESOTA AND NORTHEAST
IOWA.

RABERDING

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.